Pair up with one of the Academy's experienced and credentialed providers for one-on-one guidance. No matter where you are on your journey, an Academy Mentor can help you reach your personal goals.
Aroonsiri Sangarlangkarn, MD, MPH, Jonathan S. Appelbaum, MD, FACP
This case is part of a case-study series on common diseases in aging HIV-infected patients. New cases will be posted monthly on our website. Users should first download the learner portion or read on below, review the suggested reading, and answer the case questions. When you’re ready to check answers, download the answer key to do so. Please contact Ken South at firstname.lastname@example.org if you’d like more information on the series.
You are free to share, copy, or adapt the series for any purpose, even commercially, as long as you give appropriate credit and indicate if changes were made. Please see our license for more information.
Mrs. Pill is a 70-year-old woman with chronic HIV infection who recently moved to your town and comes with her daughter to establish care with you as her new HIV provider. She has a history of non-traumatic hip fracture, hypertension, hyperlipidemia, coronary artery disease s/p stent placement 5 years ago, and chronic kidney disease (CKD) stage II (creatinine clearance (CrCl) of 65 mL/min).
Her daughter brings up a concern that Mrs. Pill takes too many medications and she believes her mother often forgets to take all of them as prescribed since she often finds extra pills around the house.
1. How many pills are considered too many? What is polypharmacy?
2. How is polypharmacy different in HIV-infected patients compared to the general population?
3. How common is polypharmacy in HIV-infected patients? What is the effect of polypharmacy on their health?
4. How would you address the daughter’s concern?
The daughter brought all of Mrs. Pill’s bottles from home. Her medications include: lisinopril 20 mg daily, amlodipine 10 mg daily, furosemide 40 mg on Monday/Tuesday/Friday, simvastatin 20 mg daily, aspirin 325 mg daily, clopidogrel 75 mg daily, esomeprazole 40 mg daily, abacavir 600 mg daily, lamivudine 300 mg daily, atazanavir 300 mg daily, ritonavir 100 mg daily. She does not take any over-the-counter medications or herbal supplements. However, she has multiple bottles of expired medications, including a bottle of lorazepam 1 mg, which she has been taking on and off as a sleep aid.
Mrs. Pill states that she started taking clopidogrel after her stent placement 5 years ago. She also mentions that she started developing leg swelling after she started amlodipine. The heart doctor put her on furosemide to try and reduce the swelling, although she does not notice an improvement.
5.After reviewing her medication list in a systematic manner, how would you adjust Mrs. Pill’s medications?
You made adjustments to Mrs. Pill’s regimen, but the daughter is still concerned that her mother will not be able to sort through her pill bottles and remember to take all of them.
6.How would you address her daughter’s concern? What questions would you ask to help you formulate a plan that increases compliance?
The daughter states that patient lives alone and manages her own medications, although when asked, the patient seems unclear about the timing and the purpose of her medications. The patient feels bad throwing medications away, so she has multiple bottles of expired medications stashed away in the same cabinet as her current pills. The daughter is not convinced that the patient is taking medications appropriately, because she often finds leftover pills in bottles and on the floor of the apartment. The patient agrees that taking medications has been challenging and would like some help.
7.What options do you have to increase medication compliance at home?
Mrs. Pill’s daughter volunteers to prepour medications in a pillbox and to stop by Mrs. Pill’s apartment everyday to make sure that the medications are taken correctly.
At 3 months follow-up, you discover that Mrs. Pill’s CKD has worsened. Her CrCl is now 30 mL/min.
8.What would you do at this point?